Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Amarillo, TX

April 30, 2019Collingsworth County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 30, 2019, 10:57 AM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 10:57 AM CDT (15:57 UTC)
Expired
Apr 30, 2019, 11:15 AM CDT
In force
18 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Collingsworth County, TX, Wheeler County, TX

The radar

The Altus AFB radar (KFDR), 135 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 11:00 AM CDTHAIL 112 E Shamrock, TXPUBLIC REPORT OF QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

602 
WUUS54 KAMA 301557
SVRAMA
TXC087-483-301615-
/O.NEW.KAMA.SV.W.0039.190430T1557Z-190430T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1057 AM CDT Tue Apr 30 2019

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wheeler County in the Panhandle of Texas...
  Northeastern Collingsworth County in the Panhandle of Texas...

* Until 1115 AM CDT.

* At 1057 AM CDT, a severe thunderstorm was located 4 miles west of
  Texola, or 10 miles east of Shamrock, moving northeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Wheeler and northeastern Collingsworth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 10008 3512 10026 3542 10005 3539 10000
      3508 10000
TIME...MOT...LOC 1557Z 217DEG 31KT 3520 10006 

HAIL...1.00IN
WIND...<50MPH
 
$$

DGW
1 follow-up statement
173 
WWUS54 KAMA 301611
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1111 AM CDT Tue Apr 30 2019

TXC087-483-301619-
/O.EXP.KAMA.SV.W.0039.000000T0000Z-190430T1615Z/
Wheeler TX-Collingsworth TX-
1111 AM CDT Tue Apr 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER AND
NORTHEASTERN COLLINGSWORTH COUNTIES WILL EXPIRE AT 1115 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
northwestern Collingsworth and eastern Wheeler Counties.

LAT...LON 3501 10008 3512 10026 3542 10005 3539 10000
      3508 10000
TIME...MOT...LOC 1609Z 217DEG 31KT 3522 10004 

$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:52 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 6:52 AM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
652 AM CDT Tue Apr 30 2019

.AVIATION...
12Z TAF Issuance...LIFR and IFR ceilings are expected through this
morning as a line of storms progresses east across the Panhandles.
Tempo groups were used at all three TAF sites to account for these
thunderstorms and timing. By 18z the TAF sites should become clear
of any thunderstorms with ceilings increasing to VFR. GUY has the
chance to see some low clouds towards the end of the TAF period
putting them into MVFR. Winds are from the northeast but will
transition from the south by this afternoon. DHT and GUY may see
winds from the north near the end of the TAF period. Wind speeds
will remain light 5 to 10 knots across all TAF sites through the
period.

Rutt

&&

.PREV DISCUSSION... /Issued 503 AM CDT Tue Apr 30 2019/

DISCUSSION...
A rather complicated forecast for today is in the offing. The
upper level shortwave trof seen on satellite imagery movg across
northern Arizona is tracking a bit slower than earlier model runs
of the past few days had projected. Latest short and hi-res
models suggest this feature will head towards the four corners
area by 12Z this morning, then across northern New Mexico by 18Z
today, and finally across the western half of Kansas by 00Z this
evening. Nearly all models that develop precipitation have now
extended the pops well into the morning hours before rapidly
diminishing from west to east this afternoon. Have reflected the
forecast for today in that fashion with highest overall pops in
eastern sections, followed by central zones, and lowest values
across the western sections. Pops are then lowered for this
afternoon, eventually restricted to eastern zones by mid
afternoon. A few storms may become strong to marginally severe,
mainly eastern half of the area, with hail the primary threat.

A brief break in the precipitation threat is expected tonight
through Wednesday. Another cold front is poised to move through
the OK and TX Panhandles Wednesday night with breezy north winds
in its wake along with cooler temperatures for Thursday. This
front may set off a few showers and tstms Wednesday night over the
eastern sections, and have included slgt chc pops for this area.

The threat for additional showers and tstms is forecast to return
to all of the OK and TX Panhandles Thursday night through early
next week as the main steering flow remains favorable. However,
medium range models are not in agreement with the overall upper
air pattern durg this time period, which is not too unusual given
that the flow pattern is somewhat blocky and split across the
Pacific Ocean. The southern stream plus any embedded upper level
shortwave trofs translating through it will likely be the main
driving mechanism for potential shower and tstm development in our
fcst area. Given the discrepancies among the medium range models,
have kept the pops on the conservative side compared to superblend
values pending better agreement.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/2
Hazardous weather outlook, Apr 30, 4:30 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
430 AM CDT Tue Apr 30 2019

OKZ001>003-TXZ001>020-317-302100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
430 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today across the Oklahoma and Texas
Panhandles. A few storms may become strong to marginally severe,
with hail the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday night across eastern
sections of the Oklahoma and Texas Panhandles, and then again
Thursday night through Monday across the entire area. A few storms
that develop during these time periods will have the potential to
become strong to severe, with large hail and damaging winds the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary today.

02

In the hours before

Local storm report, Apr 30, 10:23 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1023 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     HAIL             6 WSW AMARILLO          35.16N 101.90W
04/30/2019  M1.00 INCH       RANDALL            TX   SOCIAL MEDIA

            QUARTER SIZE HAIL REPORT RECEIVED VIA TWITTER.

&&

EVENT NUMBER AMA1900530

BIEDA
Local storm report, Apr 30, 10:25 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1025 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     HAIL             3 WNW AMARILLO          35.22N 101.87W
04/30/2019  E0.75 INCH       POTTER             TX   PUBLIC

            MPING REPORT RECEIVED OF DIME SIZE HAIL.

&&

EVENT NUMBER AMA1900531

BIEDA
Local storm report, Apr 30, 10:28 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1028 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLOOD            AMARILLO                35.20N 101.82W
04/30/2019                   POTTER             TX   PUBLIC

            LOCALIZED STREET FLOODING REPORTED IN DOWNTOWN
            AMARILLO.

&&

EVENT NUMBER AMA1900532

BIEDA
Local storm report, Apr 30, 10:35 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1035 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             6 WSW AMARILLO          35.17N 101.93W
04/30/2019  M1.00 INCH       RANDALL            TX   BROADCAST MEDIA

            NBC METEOROLOGIST REPORTED NICKLES TO QUARTER SIZED
            HAIL.

&&

EVENT NUMBER AMA1900533

BIEDA
Special weather statement, Apr 30, 10:41 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1041 AM CDT Tue Apr 30 2019

TXZ008-012-013-017-018-301600-
Hutchinson TX-Potter TX-Randall TX-Carson TX-Armstrong TX-
1041 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...
NORTHWESTERN ARMSTRONG...WESTERN CARSON...SOUTH CENTRAL HUTCHINSON
AND EASTERN POTTER COUNTIES UNTIL 1100 AM CDT...

At 1040 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Fritch to 5 miles east of
Amarillo. Movement was northeast at 40 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Amarillo, Borger, Fritch, Washburn, Mescalero Park and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3583 10123 3520 10144 3504 10190 3558 10170
TIME...MOT...LOC 1540Z 231DEG 34KT 3555 10153 3522 10172

DGW
Special weather statement, Apr 30, 10:50 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1050 AM CDT Tue Apr 30 2019

TXZ015-019-020-301615-
Wheeler TX-Donley TX-Collingsworth TX-
1050 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER...NORTHERN
COLLINGSWORTH AND NORTHEASTERN DONLEY COUNTIES UNTIL 1115 AM CDT...

At 1049 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lutie to 9 miles west of
Dozier. Movement was northeast at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Shamrock, Dozier, Lutie, Lela, Samnorwood and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3501 10008 3503 10063 3518 10055 3519 10054
      3521 10054 3535 10047 3533 10000 3508 10000
TIME...MOT...LOC 1549Z 217DEG 31KT 3509 10014 3511 10051

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:48 AM CDTSpecial Weather StatementAMAMoore27 min
Apr 30, 9:20 AM CDTSpecial Weather StatementAMARandall25 min
Apr 30, 9:48 AM CDTSpecial Weather StatementAMAArmstrong27 min
Apr 30, 9:50 AM CDTSpecial Weather StatementAMAPotter25 min
Apr 30, 9:55 AM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall35 min
Apr 30, 10:41 AM CDTSpecial Weather StatementAMACarson19 min
Apr 30, 10:50 AM CDTSpecial Weather StatementAMAWheeler25 min
Apr 30, 11:08 AM CDTSevere Thunderstorm WarningAMACollingsworth, Hemphill, Wheeler37 min
Apr 30, 11:15 AM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Roberts12 min
Apr 30, 11:50 AM CDTSpecial Weather StatementAMAGray25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.